The side effects of niacin outweigh the health benefits
You may have seen the recent news reports on NBC Nightly News and CNN about the risks of niacin. These come from two new studies published this week in the New England Journal of Medicine which showed niacin may have limited impact on health, and comes with some serious side effects.
Niacin is a B vitamin which is available as an over-the-counter supplement, and is often prescribed in high doses for the management of cholesterol, and often as an alternative to statin medications.
Any vitamins like niacin, taken in high doses can act like drugs and have the potential for side effects. The bottom line on niacin: it doesn’t decrease rates of stroke or heart attack, and the side effects are serious business. They include:
- 32% increase in the rate of diabetes over 4 years
- • gastrointestinal issues
- • musculoskeletal issues
- • skin-related serious adverse events
If your doctor has prescribed niacin for your heart, we recommend checking with him or her before discontinuing any treatments.
Most importantly, any vitamin like niacin or prescription drugs, like statins, are really just treating symptoms, not the underlying problem. Step One’s mission is to solve this, by providing real, food-based solutions for our customers.
Get heart health tips and articles like this, delivered right to your email.
New articles every week.